Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 3, NWS Boise, ID

March 12, 2016Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Mar 12, 2016, 1:19 PM PST for Harney County, Malheur County, Oregon. It took effect at Mar 13, 2016, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2016, 1:19 PM PST (21:19 UTC)
In effect from
Mar 13, 2016, 2:00 PM PDT
Expired
Mar 13, 2016, 8:00 PM PDT
In force
6 hr
Issued by
NWS Boise, ID

Counties Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 171 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS75 KBOI 122119
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
219 PM MST SAT MAR 12 2016

...STRONG WINDS TO DEVELOP ACROSS SOUTHEAST OREGON SUNDAY...

.A STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL BRING
STRONG...GUSTY WINDS TO SOUTHEASTERN OREGON SUNDAY AFTERNOON AND
EVENING. THE STRONGEST WINDS WILL DEVELOP ACROSS THE SOUTHERN HALF
OF HARNEY AND MALHEUR COUNTY WHERE GUSTS TO 50 MPH ARE POSSIBLE.
THOSE TRAVELING ALONG HIGHWAY 95 OR ROUTE 78 SHOULD PLAN FOR
POTENTIALLY HAZARDOUS DRIVING CONDITIONS.

ORZ061-063-130630-
/O.NEW.KBOI.WI.Y.0003.160313T2100Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
219 PM MST SAT MAR 12 2016 /119 PM PST SAT MAR 12 2016/

...WIND ADVISORY IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO 9 PM MDT
/8 PM PDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO 9 PM
MDT /8 PM PDT/ SUNDAY. 

* WINDS...SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
  50 MPH ACROSS SOUTHERN PORTIONS OF HARNEY AND MALHEUR COUNTIES.
  
  NORTHERN PORTIONS OF HARNEY AND MALHEUR COUNTIES WILL SEE WINDS
  OF 25 TO 35 MPH AND GUSTS TO AROUND 40 MPH.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. THIS INCLUDES THOSE TRAVELING ALONG HIGHWAY 95
  AND ROUTE 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
5 follow-up statements
699 
WWUS75 KBOI 122319
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
419 PM MST SAT MAR 12 2016

...VERY WINDY EARLY THIS EVENING AND AGAIN SUNDAY IN SOUTHEAST
OREGON...

.SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH HAVE DEVELOPED
IN SOUTHEAST OREGON THIS AFTERNOON AND WILL CONTINUE UNTIL SUNSET.
WINDS WILL DECREASE TONIGHT BUT THEN INCREASE AGAIN FROM THE
SOUTHWEST SUNDAY AFTERNOON AND EVENING... WITH GUSTS AGAIN
REACHING 50 MPH. STRONGEST WINDS WILL DEVELOP IN THE SOUTHERN
PARTS OF HARNEY AND MALHEUR COUNTIES. TRAVELERS ON HIGHWAY 95 OR
ROUTE 78 SHOULD PLAN FOR HAZARDOUS DRIVING CONDITIONS.

ORZ061-063-130730-
/O.NEW.KBOI.WI.Y.0004.160312T2319Z-160313T0200Z/
/O.CON.KBOI.WI.Y.0003.160313T2100Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
419 PM MST SAT MAR 12 2016 /319 PM PST SAT MAR 12 2016/

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO
9 PM MDT /8 PM PDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS
EVENING. 

* WINDS...SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
  50 MPH IN HARNEY AND MALHEUR COUNTIES.

* TIMING...THROUGH 6 PM PST THIS EVENING...THEN AGAIN SUNDAY FROM
  2 PM PDT TO 8 PM PDT.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THIS INCLUDES THOSE TRAVELING ALONG HIGHWAY 
  95 AND ROUTE 78. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
364 
WWUS75 KBOI 130159
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
659 PM MST SAT MAR 12 2016

...VERY WINDY AGAIN SUNDAY IN SOUTHEAST OREGON...

.WINDS HAVE DECREASED THIS EVENING IN SOUTHEAST OREGON...BUT
WILL INCREASE AGAIN FROM THE SOUTHWEST SUNDAY AFTERNOON AND
EVENING ...WITH GUSTS REACHING 50 MPH. STRONGEST WINDS WILL
DEVELOP IN THE SOUTHERN PARTS OF HARNEY AND MALHEUR COUNTIES.
TRAVELERS ON HIGHWAY 95 OR ROUTE 78 SHOULD PLAN FOR HAZARDOUS
DRIVING CONDITIONS.

ORZ061-063-131000-
/O.EXP.KBOI.WI.Y.0004.000000T0000Z-160313T0200Z/
/O.CON.KBOI.WI.Y.0003.160313T2100Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
659 PM MST SAT MAR 12 2016 /559 PM PST SAT MAR 12 2016/

...WIND ADVISORY WILL EXPIRE AT 7 PM MST /6 PM PST/ THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/ TO
9 PM MDT /8 PM PDT/ SUNDAY...

* WINDS...SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS 
  TO 50 MPH IN HARNEY AND MALHEUR COUNTIES. 

* TIMING...2 PM PDT TO 8 PM PDT SUNDAY AFTERNOON.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THIS INCLUDES THOSE TRAVELING ALONG HIGHWAY 
  95 AND ROUTE 78. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
322 
WWUS75 KBOI 130936
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
336 AM MDT SUN MAR 13 2016

...VERY WINDY IN PORTIONS OF SOUTHEAST OREGON THIS AFTERNOON AND
EVENING...

.A STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL BRING
STRONG...GUSTY WINDS TO PORTIONS OF SOUTHEASTERN OREGON THIS
AFTERNOON AND EVENING. THE STRONGEST WINDS WILL DEVELOP IN THE
SOUTHERN PARTS OF HARNEY AND MALHEUR COUNTIES. TRAVELERS ON
HIGHWAY 95 OR ROUTE 78 SHOULD PLAN FOR HAZARDOUS DRIVING
CONDITIONS.

ORZ061-063-132130-
/O.CON.KBOI.WI.Y.0003.160313T2100Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
336 AM MDT SUN MAR 13 2016 /136 AM PST SUN MAR 13 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM MDT /2 PM PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING...

* WINDS...SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
  55 MPH.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THIS INCLUDES THOSE TRAVELING ALONG HIGHWAY 
  95 AND ROUTE 78. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
987 
WWUS75 KBOI 132114
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
314 PM MDT SUN MAR 13 2016

ORZ061-063-140300-
/O.CON.KBOI.WI.Y.0003.000000T0000Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
314 PM MDT SUN MAR 13 2016 /214 PM PDT SUN MAR 13 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS
EVENING...

* WINDS...SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS 
  TO 55 MPH. 

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES OR THOSE TOWING TRAILERS. THIS INCLUDES THOSE
  TRAVELING ALONG HIGHWAY 95 AND ROUTE 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
511 
WWUS75 KBOI 140245
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
845 PM MDT SUN MAR 13 2016

ORZ061-063-140345-
/O.EXP.KBOI.WI.Y.0003.000000T0000Z-160314T0300Z/
HARNEY COUNTY-MALHEUR COUNTY-
845 PM MDT SUN MAR 13 2016 /745 PM PDT SUN MAR 13 2016/

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING...

A7 830 PM MDT /730 PM PDT/ SOUTHWEST WINDS HAD DECREASED BELOW 
ADVISORY CRITERIA. WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH
THE NIGHT.|

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Mar 12, 8:44 AM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 12, 8:44 AM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
944 AM MST SAT MAR 12 2016

.DISCUSSION...BRIEF BREAK FROM THE PRECIPITATION THIS MORNING AS A
WEAK WAVE EXITS EASTWARD. THE NEXT ROUND OF SHOWERS IS ALREADY
PUSHING INTO CENTRAL OREGON THIS MORNING. SHOWER DEVELOPMENT
INCREASES ACROSS SE OREGON AND MTNS OF SW IDAHO THIS AFTERNOON.
THE INSTABILITY AND DYNAMIC FORCING THIS AFTERNOON IS LESS THAN IT
WAS YESTERDAY SO THUNDERSTORM DEVELOPMENT IS LESS LIKELY. WINDS
WILL BE GUSTY AGAIN THIS AFTERNOON...ESPECIALLY ACROSS HIGHER
ELEVATIONS OF SOUTHERN HARNEY AND MALHEUR COUNTIES. HAVE MADE
UPDATES TO THE FORECAST FOR PRECIPITATION CHANCES...MOSTLY TO
LOWER THEM IN THE LOWER SNAKE PLAIN FOR TODAY. ALSO...WILL
CONTINUE TO WATCH THE WEISER RIVER FOR FLOOD POTENTIAL LATE
SUNDAY.

&&

.AVIATION...THIS MORNING VFR EXCEPT AREAS OF MOUNTAIN OBSCURATION
AND LOCAL MVFR/IFR CEILINGS IN SCATTERED SHOWERS IN THE WEST
CENTRAL IDAHO AND BOISE MOUNTAINS...AND ISOLATED SHOWERS IN THE
KTWF/KJER AREA. THIS AFTERNOON SHOWERS BECOMING WIDESPREAD ACROSS
SOUTHEAST OREGON AND SOUTHWEST IDAHO AND CONTINUING THROUGH
SUNDAY. SNOW LEVELS 5K-6K FT MSL TODAY LOWERING TO AROUND 4K FT
MSL BY SUNDAY MORNING. SURFACE WINDS...MAINLY SOUTHWEST 5-15 KTS
INCREASING TO 15-25 KTS AFTER 18Z. WINDS ALOFT AT 10K FT
MSL...SOUTHWEST 20-35 KTS.

&&

.HYDROLOGY...RAINFALL AND SNOWMELT WILL INCREASE FLOWS ON RIVERS
AND CREEKS THROUGH THE WEEKEND. THE WEISER BASIN CONTINUES TO BE
THE MAIN CONCERN AND A FLOOD WATCH REMAINS IN EFFECT FOR THE
LOWER REACH NEAR WEISER...WITH POTENTIAL TO REACH MINOR FLOOD
STAGE SUNDAY NIGHT. NO OTHER MAINSTEM RIVERS ARE EXPECTED TO
APPROACH FLOOD LEVEL. HOWEVER...CREEKS AND POOR DRAINAGE AREAS
SHOULD BE MONITORED THROUGH THE WEEKEND...PARTICULARLY IN THE
BOISE AND WEST CENTRAL MOUNTAINS...AND NORTHEAST BAKER COUNTY.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...THE NORTH PORTION OF A SPLIT
UPPER TROUGH AND ASSOCIATED COLD FRONT WERE LEADING TO THE
SCATTERED SHOWERS OVER SW IDAHO EARLY THIS MORNING. THE
TROUGH/FRONT WILL BE EAST OF THE AREA BY MIDDAY. A DEEP UPPER
LEVEL TROUGH OFF THE PACNW COAST WILL BRING A MOIST SOUTHWEST
FLOW INTO THE AREA FOR THE REMAINDER OF THE WEEKEND. RAINFALL TOTALS
WILL RANGE FROM A HALF INCH TO ONE INCH IN THE MOUNTAINS...AND UP
TO A QUARTER INCH IN THE VALLEYS. SNOW LEVELS WILL LOWER TO
BETWEEN 4000 AND 5000 FEET TONIGHT WITH TOTAL SNOWFALL
ACCUMULATIONS OF 4 TO 10 INCHES EXPECTED IN THE HIGHER
MOUNTAINS...WITH A COUPLE INCHES POSSIBLE IN THE LONG VALLEY
/INCLUDING MCCALL/. WINDS WILL BE GUSTY THIS AFTERNOON AND AGAIN
SUNDAY AFTERNOON...ESPECIALLY IN HARNEY AND SOUTHERN MALHEUR
COUNTIES WHERE THE WINDS WILL BE NEAR ADVISORY LEVELS.
TEMPERATURES WILL BE COOLER...BUT STILL SLIGHTLY ABOVE NORMAL.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...AN IMPRESSIVE COLD
FRONT WILL MOVE THROUGH THE REGION LATE SUNDAY INTO MONDAY
MORNING. A STRONG SURFACE LOW OFF THE OREGON COAST WILL TRACK
NORTHWESTWARD INTO SOUTHWEST WASHINGTON ALLOWING SOUTHWEST FLOW TO
DEVELOP OVER THE REGION. WINDS ALOFT AHEAD OF THIS COLD FRONT
WILL SUPPORT WINDY CONDITIONS OVER THE HIGHER TERRAIN AND
SOUTHEAST OREGON. POSSIBLE WIND HEADLINES MAY BE NEEDED FOR HARNEY
AND MALHEUR COUNTY SUNDAY AFTERNOON/EVENING. UPPER LEVEL DYNAMICS
WITH THIS SYSTEM ARE IMPRESSIVE AND FORCING WILL PROMOTE HEAVY
PRECIPITATION ESPECIALLY ON THE WEST FACING SLOPES OF THE HIGHER
TERRAIN /POSSIBLY AN INCH OF WATER EQUIVALENT AND UP TO A FOOT OF
SNOW ON THE HIGHEST PEAKS/ FROM THE FRONT ITSELF FROM SUNDAY
AFTERNOON INTO EARLY MONDAY MORNING. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE ALONG THE FRONT. AFTER THE FRONT COOL NORTHWESTERLY
FLOW WILL PROMOTE UNSTABLE CONDITIONS AND SHOWER DEVELOPMENT THROUGH
WEDNESDAY BEFORE DRIER AIR MOVES INTO THE REGION. TEMPERATURES
MONDAY AND TUESDAY WILL BE AROUND 10 DEGREES BELOW NORMAL.
NORTHERLY FLOW ALOFT WILL KEEP TEMPERATURES AROUND 5-10 DEGREES
BELOW NORMAL WEDNESDAY THROUGH FRIDAY WITH SLIGHT MODERATION EACH
DAY. EUROPEAN MODEL HAS BEEN VERY CONSISTENT IN KEEPING THE
REGION COOLER /THAN THE GFS MODEL/ THUS HAVE LOWERED THE
TEMPERATURES IN THE FORECAST. UPPER LEVEL RIDGING WILL DEVELOP
ALONG THE WEST COAST AND SLOWLY MOVE INLAND BY THE WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...DG
AVIATION.....JT
HYDROLOGY....BW
PREV SHORT TERM...BW
PREV LONG TERM....KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:19 PM PSTWind AdvisoryBOIHarney, Malheur3 hr

Nearby

Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.